Caution against corticosteroid use in COVID-19


  • Heather Mason
  • Univadis Medical News
El acceso al contenido completo es sólo para profesionales sanitarios registrados. El acceso al contenido completo es sólo para profesionales sanitarios registrados.

In a retrospective study of 539 patients with SARS who received corticosteroids therapy, the incidence of osteonecrosis of the femoral head (ONFH) was 24 per cent, according to correspondence in the Lancet. Thus the authors call for caution in the use of corticosteroid-based therapy to reduce inflammatory induced lung injury in SARS-CoV-2.

The increased incidence of ONFH in the SARS outbreak in 2003 was associated with total corticosteroid dose and the use of more than one type of corticosteroid.

Improper or delayed treatment of steroid-induced ONFH can cause hip pain, claudication and even lower limb disability. Early detection is advised by MRI. Authors recommend that in the current COVID-19 pandemic, corticosteroids should only be considered in patients undergoing septic shock, or in critical cases. The dose and duration should be minimised, and multiple types avoided.

They also advise that bisphosphonates and vitamin E should be prescribed to patients undergoing corticosteroid treatment; anticoagulants, vasodilators and traditional Chinese medicine could also be considered.